Bone Density Issues

I've just received the results of a Dexa scan I had in December. It shows osteoporosis in the lumber spine and osteopenia in the hip (BMD 0.872 g/cm & 0.789 g/cm respectively). What's probably more shocking is that it's described as 71% and 62% of a young adult respectively - I'm male and 63 and whilst I knew I wasn't in the summer of life, that seems a significant reduction!

Unfortunately i don't know what the figures were before i started on Prednisolone in February 2015; since that time the dose has been up and down, but generally 15 mg +, but I've also been on Alendronic Acid, which I stopped in November due to gastric issues. Last year I seemed to do a lot of outdoor activities including many long walks, and took a daily iCal with vit D, so I'm perplexed as to why the results seem so bad.

I'm due to see the consultant in mid February. Could anyone comment on their experience and the figures generally? Many thanks.

15 Replies

oldestnewest
  • The BMD numbers mean nothing to me (without a lot of searching at least). What are your t-scores? That is what is meaningful and the currency they use.

  • Sorry, I wasn't sure what was important! The T scores were -2.9 for the spine, and -2.3 for the proximal femur. Does that help?

  • Yes, they are pretty low - especially for a man. And I'd have to wonder what the AA was doing. If anything - Celtic on this site had an aunt who developed spinal fractures after years on AA, the specialist told her it had done nothing! She was then put on Forteo (I think) and was relatively soon back to dancing - in her 80s!

    Were your calcium and vit D levels checked before you started the AA? If they aren't both good then the AA won't work and that is emphasised on the data sheet - not that you would know it by the compliance on the part of the doctors!

    I'm assuming you are in the UK? Go to the National osteoporosis Society and call their helpline which I'm assured is brilliant. They will talk you through your options and advise you of the best way to go ahead.

    nos.org.uk/

  • Many Thanks, PMRPRO. Not sure about the calcium level, but the vit D level was low, but back to normal last year. I'm in the UK and I'll check the NOS thanks.

  • All the time the vit D was low the AA probably wasn't having much effect. Calcium is usually pretty good or you feel ill. Were you also on omeprazole? That too contributes to osteoporosis, can do it all on its own as it blocks calcium uptake.

    To be honest though - you were probably pretty low before pred to be that low after only about 18 months. Do you have any other history? Low vit D over years wouldn't help of course.

    Good luck!

  • Mmm, that's interesting - I've been on and off PPI's (lanzaprozole, etc) for years with reflux. I know about all the other nasty side effects of PPI's, but I've not heard of bone loss. You just can't win - prescribed Alendronic Acid to stop bone loss, and PPI at the same time to prevent reflux, which at the same time contributes to bone loss!!

    Just checked out the National Osteoporosis Society's website which looks very comprehensive with lots of reading - another health subject to get into!

    Thanks again.

  • Think you have your answer then!

    Hope NOS will come up with the answer to the resulting problem. Do tell us what transpires.

  • -2.3 is not quite osteoporosis which is reckoned to start at -2.5. The numbers were rather arbitrarily set some years ago by the WHO and a lot depends on one's ethnicity, basic body type, etc. If you check the forum on bone health on Healthunlocked you'll find conversations about using natural treatments. In case you missed it, I've been successfully treating my bone thinning completely without medications, just diet, supplements and exercise. So I suggest even if you do revert to another med it wouldn't hurt to also follow a natural protocol as well. At least that will give your bones some material with which to build new bone.

    healthunlocked.com/boneheal...

  • Thank you that's very helpful. I've had a quick look around the other forum. Could you point me to a starter for diet, supplements and exercise? You seem to have cracked it.

  • I'll private message the essay I wrote for myself last year, basically for myself so I could remember what I was doing. Please note that things evolved a bit over time, but it's still pretty accurate. I'm not the only person who has been successful, but I seem to have become a bit of a crusader!

  • Ronnie 101

    I am male and 65, also dealing with bone density issues. Have been on Prednisone for almost a year. Dr. Says Prednisone induced osteoporosis. I am a pretty active person and in good health otherwise. I will be scheduling my first zoledronate infusion soon. Blood draws came back this am showing all is well with calcium and a few other tests. I'm a little scared about the infusion but after talking to a few people I trust in the medical field I believe the risk of hip fracture is greater. Wishing you the best with your decision on treatment. At some point this too will be just a memory.

  • Thanks, mikldiamond. I've just looked up zoledronate infusion and it looks promising. I'll discuss it with my consultant in February.

    All the best with your treatment too. I tend to agree with you that it will all be a (hopefully dim!) memory at some stage; in the meantime it's a bit of an adventure!

  • Unless he did a bone density scan right at the beginning he cannot know it was the pred that caused the bone density problems. It doesn't do it in all patients, only about half. And about half of the population develop low bone density without ever having been on pred. I, and others, have been on pred for several year and no bone density issues whatsoever.

    It doesn't alter the fact you have reduced bone density - but it is not correct for them to insist it must have been the pred unless they checked as you started on the pred.

  • Yes, I understand.

    I had already been diagnosed with osteopenia a couple years ago. I asked Dr. that question and he said if for no other reason the percentage of his osteoporosis patients that are on Prednisone is very high. Yup we will never know if I would be in same boat without Prednisone.

  • Only because they look - how many of his other patients have had a dexascan?

You may also like...